MAUDE Adverse Event Report: HEARTWARE, INC HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER DC ADAPTER; CIRCULATORY ASSIST SYSTEM

HEARTWARE, INC HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER DC ADAPTER; CIRCULATORY ASSIST SYSTEM
Model Number 1435
Medical Device Problem Code Power Problem (3010)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/14/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported a controller dc adapter with a loose component and not able to adequately provide power to a controller.The controller dc adapter, (b)(4), was not returned for evaluation despite multiple attempts to obtain the device.A review of the manufacturing documentation confirmed that the associated controller dc adapter met all requirements for release.The reported event could not be confirmed as the device was not returned for analysis.Per instructions for use (ifu): the hvad controller requires two power sources for safe operation: either two batteries, or one battery and an ac adapter or dc adapter.Users are instructed to return any damaged components to heartware.Any observed damage would be mitigated by the exchange of this component for another one.This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.Heartware will submit a supplemental report when new facts arises which materially alters information submitted in a previous mdr report.This event was assessed and is being reported as part of a retrospective review of events, which was in response to an update to the mdr decision criteria.
 
Event or Problem Description
It was reported that the patient was having some issues with his controller dc adapter.The patient claimed that the device was not working correctly and that there was something loose in it.There were no reported patient consequences associated with the event.
 
Additional Manufacturer Narrative
Product event summary: the controller dc adapter, (b)(4), was returned for evaluation.A review of the manufacturing documentation confirmed that the associated device met all requirements for release.Various analyses were conducted and reviewed in order to evaluate the performance of the device in relation to the reported event.Failure analysis of the device revealed that the controller dc adapter passed external visual inspection.However, during internal visual inspection it was observed a loose screw and washer.Additionally, functional testing revealed a defective reference diode.The defective diode prevented the controller dc adapter from providing adequate power.After the diode was replaced, the dc adapter performed as expected.As a result, the reported event was confirmed.The most likely root cause of the loose screw and washer can be attributed to an improper assembly.The most likely root cause of the controller dc adapter unable to provide power can be attributed to a faulty component.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER DC ADAPTER
Common Device Name
CIRCULATORY ASSIST SYSTEM
Manufacturer (Section D)
HEARTWARE, INC
14400 nw 60th avenue
miami lakes FL 33014 3105
MDR Report Key6889219
Report Number3007042319-2017-03329
Device Sequence Number750968
Product Code DSQ
UDI-Device Identifier00888707000109
UDI-Public00888707000109
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,study
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1435
Device Catalogue Number1435
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/27/2017
Supplement Date Received by Manufacturer12/05/2018
Initial Report FDA Received Date09/24/2017
Supplement Report FDA Received Date12/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Patient Weight121